Ice Storm, Preston
- When
- March 18, 3:00 AM EST to 5:00 PM EST
- Where
- Preston forecast zone
- Reported by
- Trained Spotter
Low pressure over the Tennessee Valley pushed a warm front across the upper Ohio Valley during the early morning into the late afternoon of the 18th. A general light mix of freezing rain, snow and sleet fell across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure over the Tennessee Valley pushed a warm front across the upper Ohio Valley during the early morning into the late afternoon of the 18th. A general light mix of freezing rain, snow and sleet fell across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Due to the quick movement of the front, snowfall amounts averaged from 1 to 4 inches, with average freezing rain and sleet accumulations between one tenth and two tenths of an inch. The exceptions to this were across Preston county in West Virginia and Lawrence county in Pennsylvania, where precipitation stayed freezing rain a bit longer for over one quarter inch of ice to accumulate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 17, 8:53 PM EST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
953 PM EDT SUN MAR 17 2013
.SYNOPSIS...
STRONG LOW PRESSURE WILL SPREAD A WINTRY MIX OF PRECIPITATION OVER
THE UPPER OHIO VALLEY REGION ON SUNDAY NIGHT AND MONDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MADE ADJUSTMENTS TO OVERNIGHT TEMPS AND PRECIPITATION TYPES. ALSO
MODIFIED CLOUDS.
PREVIOUS FORECAST...
THE NARROW BAND OF PRECIPITATION ASSOCIATED WITH THE STATIONARY
BOUNDARY OVER NORTH-CENTRAL WEST VIRGINIA CONTINUES TO LAY OVER
TUCKER COUNTY THIS AFTERNOON. THUS OPTED TO BUMP UP THE TIMING OF
THE WARNING AS SNOW CONTINUES TO BE OBSERVED AT MANY OF THE LOCAL
SURFACE OBS. AT THIS POINT...WITH TEMPERATURES CLOSE TO FREEZING
SNOW REMAINS WET AND HAS HAD A HARD TIME ACCUMULATING. STILL
THINK THAT AS TEMPERATURES DROP THIS EVENING BACK BELOW
FREEZING...SNOW WILL HAVE AN EASIER TIME ACCUMULATING. OTHERWISE
ONLY SMALL ADJUSTMENTS WERE NEEDED IN THE FORECAST FOR THE
OVERNIGHT HOURS AS THE MODELS HAVE SLOWED TO NORTHWARD PROGRESSION
OF THE FRONT.
COLD/DRY NORTHERLY FLOW FROM CANADIAN HIGH PRESSURE WILL MAINTAIN
SURFACE TEMPERATURES JUST AT OR BELOW FREEZING OVERNIGHT AS STRONG
ISENTROPIC LIFT ENSUES OUT AHEAD OF A SURFACE LOW PROGGED TO DEVELOP
AND MOVE NORTHEASTWARD TOWARDS THE GREAT LAKES. THIS SHOULD PROVIDE
FOR A PERIOD OF MIXED PRECIPITATION OVER MUCH OF THE REGION STARTING
LATE TONIGHT AND LINGERING THE LONGEST AT POINTS NORTH OF
I-80...THROUGH MONDAY AFTERNOON. TEMPERATURES AND DEWPOINTS
OVERNIGHT WILL REMAIN CRITICAL TO PRECIPITATION TYPE BOTH AT ONSET
AND FOR THE DURATION. BUFKIT PROFILES SUGGEST STRONG OMEGA IN THE
DENDRITIC GROWTH ZONE WHICH TIES IN WELL WITH THE RIGHT ENTRANCE
REGION OF AN UPPER LEVEL JET STREAK OVERNIGHT. THIS SHOULD HELP TO
COOL THE COLUMN AND PROVIDE FOR DECENT SNOWFALL RATES...AT LEAST
INITIALLY IF THE DRY AIR AT THE SURFACE CAN BE OVERCOME QUICKLY. HOWEVER
AS THE MID LEVELS WARM...MIXED PRECIP WILL BECOME MORE LIKELY WITH
PROFILES SUGGESTING BOTH SLEET AND FREEZING RAIN FOR MUCH OF THE
REGION NORTH OF I-70 AND IN THE HIGHER ELEVATIONS. PRECIP PHASE CHANGE
CONTINUES TO BE DIFFICULT TO FORECAST AS MANY OF THE MODELS NOW
HAVE MORE SLEET THAN SNOW...WITH THE EXCEPTION OF POINTS NORTH OF
I-80. WITH SLEET LIKELY TO CUT BACK SNOW ACCUMS OPTED TO KEEP THE
1-2 INCH WORDING FOR POINTS NORTH OF I-70 AND 2-3 INCH ACCUMS FOR
POINTS FROM I-80 NORTH.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE SIMULATED WV/IR SUGGESTS A DRY SLOT TO APPROACH AS EARLY AS
MONDAY MORNING OVER THE HIGHER ELEVATIONS OF WV/MD...AND THERE
SEEMS TO BE SUGGESTIONS TO THIS IN THE MODEL PROFILES AS WELL AS
BOTH NAM/GFS BUFKIT LOOSE ICE NUCLEI FOR A PERIOD AROUND 12Z. FOR
NOW HOWEVER...WILL CONTINUE THE CATEGORICAL POPS AS FREEZING
DRIZZLE/RAIN WOULD MOST LIKELY CONTINUE IN THESE AREAS BEFORE WARM
ADVECTION/MIXING AT THE SURFACE TAKES OVER AND CHANGES MUCH OF THE
REGION TO RAIN.
RAIN IS EXPECTED TO CONTINUE UNTIL THE COLD FRONT CROSSES LATE
MONDAY EVENING. SPC HAS OUR REGION IN A GENERAL THUNDER AS THE
COLD FRONT CROSSES BUT AT THIS POINT...LEFT ANY THUNDER MENTION
OUT. AS COLD ADVECTION ENSUES RAIN SHOULD QUICKLY CHANGE TO SNOW
SHOWERS. HOWEVER...WITH WINDS REMAINING UNFAVORABLE FOR LONG-
DURATION SNOW SHOWERS BEHIND THE FRONT...JUST KEPT CHANCE WORDING
IN THE FORECAST FOR TUESDAY. ANOTHER CONCERN FOR TUESDAY WILL BE
THE WINDS...AS GUSTS TO NEAR 40KTS ARE BEING SUGGEST IN MODEL
PROFILES. WILL LET FUTURE SHIFTS MONITOR WIND THREAT WITH AND
BEHIND THE COLD FRONT PASSAGE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
GFSE/CANADIAN/ECMWF ARE IN AGREEMENT TUESDAY NIGHT THAT AN UPPER LOW
WILL BE CENTERED ACROSS THE NORTHERN GREAT LAKES WITH A TROUGH
EXTENDING FROM THIS FEATURE INTO NEW YORK. THE TROUGH WILL SWING
INTO THE NORTHEAST BY WEDNESDAY AND CLOSE OFF INTO A LOW. THE UPPER
LOW IS PROGGED TO REMAIN ACROSS THE NORTHEAST UNTIL FRIDAY AND THEN
FINALLY PUSH EASTWARD INTO NOVA SCOTIA BY NEXT WEEKEND.
THE UPPER OHIO VALLEY WILL BE AT THE BASE OF THE TROUGH WITH MORE A
ZONAL FLOW IN PLACE ON WEDNESDAY. WITH THE UPPER LEVEL SUPPORT FOR
FORCING AND WESTERLY FLOW IN PLACE...HAVE CHC POPS FOR THE I-80
CORRIDOR AND EASTERN RIDGES WITH SCHC ELSEWHERE. THE LOW-LEVEL FLOW
WILL BECOME MORE NORTHWESTERLY THURSDAY...WITH 850MB TEMPS
SUPPORTING THE CHC SNOW SHOWERS ACROSS MUCH OF THE AREA INTO EARLY
FRIDAY. HIGH PRESSURE WILL THEN FINALLY BUILD IN FROM THE NORTHWEST
AND ALLOW FOR THE FORECAST TO DRY OUT FOR SATURDAY.
WITH A CANADIAN AIR MASS IN PLACE AND 850MB TEMPS AROUND -12C ON
WEDNESDAY AND THURSDAY...TEMPS WILL BE AROUND 15 DEGREES BELOW
NORMAL. TEMPS WILL BE AROUND 10 DEGREES BELOW NORMAL FRIDAY INTO
SATURDAY.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
CEILINGS HAVE IMPROVED TO VFR MIDDLE DECK ACROSS ALL PORTS AND
THE LOWER LEVELS ARE DRYING OUT IN THE WEAK COLD ADVECTION.
CEILINGS WILL BEGIN TO LOWER IN THE EARLY MORNING. HAVE BACKED
OFF THE STARTING TIME FOR THE SOUTHERN PORTS BY SEVERAL HOURS.
A LOW PRESSURE SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TONIGHT
INTO THE OHIO VALLEY EARLY TOMORROW...SPREADING A WINTRY MIX OF
PRECIPITATION WITH SOME SNOW AND ICE ACCUMULATION INTO THE
TERMINALS. RAIN...SNOW...AND SLEET CAN BE EXPECTED AT KZZV/KMGW IN
THE 09Z-15Z TIME FRAME BEFORE PRECIPITATION TURNS TO ALL RAIN
THERE. FURTHER NORTHWARD...PRECIPITATION WILL START AS SNOW DURING
TOWARD DAWN WITH WITH FREEZING RAIN MIXING IN BY 12Z AT
KPIT/KHLG/KLBE/KAGC/KBVI BEFORE TURNING TO RAIN BY LATE MORNING.
AT KFKL/KDUJ...SNOW WILL BEGIN AFTER DAWN WITH FREEZING RAIN
POTENTIALLY MIXING IN THE AFTERNOON HOURS OF MONDAY.
WINDS WILL BE NORTHERLY AT 5KTS THROUGH THE EVENING AND BECOME MORE
SOUTHEASTERLY AT 10-15KTS OVERNIGHT INTO MONDAY. LOW-LEVEL WIND
SHEAR WILL BE POSSIBLE 12Z-18Z ON MONDAY WITH 45KT SOUTHEASTERLY
WINDS AT 1KFT.
.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
PRECIPITATION WILL BE ALL RAIN ACROSS THE TERMINALS MONDAY EVENING
BEFORE A COLD FRONT CROSSES THE AREA EARLY TUESDAY MORNING AND
CHANGES ANY LINGERING PRECIPITATION OVER TO SNOW SHOWERS. AN UPPER
LEVEL SYSTEM FOLLOWED BY A NORTHWESTERLY FLOW OFF OF THE LAKES
WILL THEN BRING POSSIBLE MVFR RESTRICTIONS WITH A LOW CHANCE OF
SNOW SHOWERS WEDNESDAY INTO FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR OHZ040-041-
050.
PA...WINTER WEATHER ADVISORY FROM 1 AM TO 8 PM EDT MONDAY FOR
PAZ007>009-013>016-022-023.
WINTER STORM WARNING UNTIL 10 PM EDT MONDAY FOR PAZ074-076.
WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR PAZ020-021-
029-073-075.
WV...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR WVZ001-002.
WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT SUN MAR 17 2013 OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021-022-181900- TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE- MONROE-GREENE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 255 PM EDT SUN MAR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-022-023-181900- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA- 255 PM EDT SUN MAR 17 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-181900- GARRETT-PRESTON- 255 PM EDT SUN MAR 17 2013 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ074-076-181900- WESTMORELAND RIDGES-FAYETTE RIDGES- 255 PM EDT SUN MAR 17 2013 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ040-041-050-PAZ020-021-029-073-075-WVZ001-002-181900- CARROLL-COLUMBIANA-JEFFERSON OH-BEAVER-ALLEGHENY-WASHINGTON- WESTMORELAND-FAYETTE-HANCOCK-BROOKE- 255 PM EDT SUN MAR 17 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ041-181900- TUCKER- 255 PM EDT SUN MAR 17 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 215 AM EDT MON MAR 18 2013 OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021-022- 181000- TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE- MONROE-GREENE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER... UHRICHSVILLE...COSHOCTON...CADIZ...HOPEDALE...ZANESVILLE... CAMBRIDGE...MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE... BARNESVILLE...SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD... WAYNESBURG...FAIRDALE...WHEELING...MOUNDSVILLE... NEW MARTINSVILLE...FAIRMONT...MORGANTOWN 215 AM EDT MON MAR 18 2013 ...A LIGHT WINTRY MIX EXPECTED EARLY THIS MORNING... RAIN MIXED AT TIMES WITH SLEET AND SNOW WILL MOVE INTO THE REGION EARLY THIS MORNING. A FEW SLICK SPOTS ARE POSSIBLE ESPECIALLY ON BRIDGES AND OVERPASSES. PRECIPITATION WILL BECOME ALL RAIN BY MID MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM SNOW PARSONS 39.09N 79.68W
03/18/2013 M0.5 INCH TUCKER WV 911 CALL CENTER
SNOW INCREASING IN INTENSITY MIXED WITH FREEZING RAIN.
&&
EVENT NUMBER PBZ1301281
RES1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437867.